Neuroleptic-Induced Parkinsonism Increases with Repeated Treatment in Monkeys
Neuroleptic-induced extrapyramidal symptoms (dystonia, parkinsonism, and akathisia) are frequent side effect problems in managing acute psychosis. The prevalence of these neurological syndromes varies widely from 2.2%–95% (Sovner and DiMascio 1978). This broad range is undoubtedly influenced by multiple variables, including patient characteristics (age, sex, previous extrapyramidal symptoms), drug parameters (dose, milligram-potency), and temporal aspects (early, intermediate, late) (Keepers et al. 1983; Casey and Keepers 1985; Keepers and Casey 1985). For example, low-milligram high-potency neuroleptics produce more extrapyramidal symptoms than high-milligram low-potency drugs. Drug dosage is also a factor which correlates positively with symptom prevalence and severity. However, even when these factors are kept constant, some patients may develop symptoms while others do not. These differences are currently attributed to variations in individual vulnerability.
KeywordsTardive Dyskinesia Extrapyramidal Symptom Parkinsonian Syndrome Antiparkinson Drug Acute Psychosis
Unable to display preview. Download preview PDF.
- Ayd FJ (1961) A survey of drug-induced extrapyramidal reactions. JAMA 75: 1054–1060Google Scholar
- Casey de, Clappison VJ, Keepers GA (1981) Anticholinergics in acute extrapyramidal symptoms. (abstract) Proc American Psychiatric Association 22d: 50Google Scholar
- Keepers GA, Casey de (1985) Clinical management of acute neuroleptic-induced extrapyramidal syndromes. In: Masserman JH (ed) Current psychiatric therapies. Grune and Stratton, New YorkGoogle Scholar
- Paulson GW (1973) Dyskinesias in monkeys. In: Chase TN, Paulson GW (eds) Advances in neurology, vol 1. Raven, New York, pp 647–650Google Scholar
- Rifkin A, Quitkin F, Klein DF (1975) Akinesia: a poorly recognized drug-induced extrapyramidal behavioral disorder. Arch Gen Psychiatry 32: 672–674Google Scholar
- Sovner R, DiMascio A (1978) Extrapyramidal syndromes and other neurological side effects of psychotropic drugs. In: Lipton MA, DiMascio A, Killam KF (eds) Psychopharmacology: a generation of progress. Raven, New York, pp 1021–1032Google Scholar